Intended for healthcare professionals

Practice Drug Point

Acute psychosis caused by co-amoxiclav

BMJ 2008; 337 doi: https://doi.org/10.1136/bmj.a1789 (Published 14 October 2008) Cite this as: BMJ 2008;337:a1789

Antibiotic induced psychosis or Hoigné’s syndrome

Bell et al. report on a 55 year old woman who suffered an acute onset
of agitation and psychosis in the context of exposure to a combination of
amoxicillin and clavulanate. It is worth noting that reactions of this
type have been previously labelled as Hoigné’s syndrome following numerous
similar descriptions associated with penicillin use in the 1950’s (1).
Whether or not Bell’s case is best described as Hoigné’s or antibiomania -
another term found in the literature, or simply, and possibly preferably,
antibiotic-induced psychosis, those interested in the phenomena will
benefit from using these terms when searching the literature (2).

1. Hoigné R, Schock K. Anaphylactic shock and acute nonallergic
reactions following procaine-penicillin. Schweiz Med Wochenschr 1959; 89:
1350–1356.
2. Abouesh A, Stone C, Hobbs WR. Antimicrobial-induced mania
(antibiomania): a review of spontaneous reports. J Clin Psychopharmacol
2002; 22: 71–81.

Competing interests:
None declared

Competing interests: No competing interests

18 October 2008
Christopher J Ryan
Consultation-Liaison Psychiatrist and Clinical Lecturer
University of Sydney, Sydney, 2006